New York, 2025

Flash Flooding in New York, June 18, 2025

June 18, 2025 · NWS BGM · 4 events in 3 counties and zones

Slow moving thunderstorms developed in a warm and humid airmass during the afternoon hours over the Southern Tier of NY. Rainfall rates were excessive and produced up to 3 inches of rain within a 1-to-2-hour time span.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Slow moving thunderstorms developed in a warm and humid airmass during the afternoon hours over the Southern Tier of NY. Rainfall rates were excessive and produced up to 3 inches of rain within a 1-to-2-hour time span. This led to areas of minor flash flooding, mostly confined to street and poor drainage areas in developed areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 18, 12:48 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 18, 12:48 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
148 PM EDT Wed Jun 18 2025

.SYNOPSIS...
Temperatures trend warmer today and tomorrow before being followed
by a brief cool down to finish out the week. Temperatures then surge
much warm early next week. There will be chances for showers and
thunderstorms through the weekend followed by a few dry days to
start next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
635 AM Update...

A quick update was made to the PoPs as showers were quicker to
move out with the front than originally forecasted. Some
isolated showers do remain over portions of NEPA. Otherwise,
conditions are dry for most.

415 AM Update...

A warm front continues to sweep through early this morning
supporting scattered showers east of I-81. This warm front and
initial batch of showers will exit the region later this morning.
Patchy fog has also developed, especially in areas that have
received showers. This fog is expected to lift out around sunrise.
Additional waves will move through today, leading to scattered
showers and isolated afternoon thunderstorms. Instability and shear
will generally be weak, so severe thunderstorms are not expected.
However, in the Finger Lakes Region, skies will scatter out today
and allow for some more sunshine and daytime heating compared to
other areas in the region. Models show an increase in instability
and with a wave moving through later today, an isolated strong storm
or two cannot be ruled out. The main concern with showers and storms
today will be the potential for localized heavy rainfall. PWATs will
creep up to around 2 inches, especially across NEPA and the
Catskills. In addition, warm cloud depths will be 10k to 12k feet.
Slow storm motions and backbuilding will be possible as the cloud-
layer flow will negate the low level jet vector. These same areas
have been unfortunate to receive showers the last couple of days
while coverage had been hit and miss elsewhere. WPC has put the
entire region in a Marginal Risk for excessive rainfall as soils
remain saturated and localized heavy rain could fall anywhere
despite the highlighted areas mentioned above. Showers come to an
end tonight, though some spotty showers passing over Lake Ontario
may clip the areas north of the NYS Thruway late tonight/early
Thursday morning.

Being in the warm sector today, temperatures will be about 10
degrees warmer than yesterday as they surge into the upper 70s to
mid 80s. Conditions will be humid though as dewpoints will be in the
upper 60s to lower 70s. It will be quite mild tonight as
temperatures will be in the 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
430 AM Update...

A cold front will move through the region on Thursday as the
associated low moves across Ontario. There does continue to be
slight timing differences between guidance, especially with the CAMs
just now getting into the picture. Deterministic guidance bring this
front in from the northwest in the morning and have it exiting the
region by the late evening hours. This would allow areas like NEPA
and the Catskills a longer time to heat up and become more unstable.
The 00z runs do keep the strongest instability closer to the coast,
though even with MLCAPE values of 500 to 1000 J/kg with 40 to 50 kts
of shear would be enough to support some stronger storms. Comparing
the CAMs, conditions remain dry through the morning as the front
approaches with showers and storms kicking off over CNY in the
afternoon before quickly dropping south and exiting the region
slightly earlier. In general, the CAMs are similar to the
deterministic models as instability increases from NW to SE.  The
main hazards with afternoon strong to severe thunderstorms would be
damaging gusts and large hail, but a couple of spin ups would also
be possible. SPC's outlook did not change with the latest update as
they maintain a Slight Risk over the eastern two-thirds of the
region. Localized heavy rainfall will be a concern as PWATs will be
1.5 to 1.8 inches and warm cloud depths will exceed 10k feet. WPC
has highlighted the entire region with a Marginal Risk in their Day
2 ERO.

A broad upper level trough will be situated over the Northeast on
Friday. While available moisture will be much less compared to
previous days, there will be enough for isolated showers as weak
waves move through. Daytime heat will support pop up thunderstorms
as well. Modeled instability and shear is generally weak, so strong
to severe thunderstorms are not expected. Analyzing the NAM, it is
showing conditions that could support a few strong storms. While an
outlier, this may be something worth monitoring in future updates.
SPC has the area in general thunder for now. Showers and storms come
to an end by Friday night as a ridge of high pressure begins to
build into the region.

Depending on the timing of the front on Thursday, highs may vary
greatly. Leaning on NBM guidance, this forecast has upper 70s to mid
80s for most of the region. Valley locations in NEPA could push 90.
Cooler air filters in behind the front as temperatures will fall
into the 50s and low 60s. Friday will be cooler with highs back in
the 70s and low 80s. Westerly flow and the building ridge will begin
to advect warmer air into the region. This will keep Friday night a
touch warmer than Thursday night, though temperatures will fall into
the 50s and 60s once again.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
430 AM Update...

One rogue shortwave trough within the aforementioned ridge will pass
through the region late Saturday into Sunday. A surface low
associated with this feature will clip Eastern NY but showers will
extended westward across the region. Instability will support some
thunderstorms as well. Drier air will push in late Sunday, bringing
an end to this final round of showers and thunderstorms.

The main story for the long term period will be the first heat wave
of the season. Heights will continue to increase as the the ridge
moves east. Temperatures begin to trend warmer on Sunday though
Monday and Tuesday will be the warmest days in the period as
temperatures peak in the 90s. While there is some elevated drier air
present in model soundings, dewpoints will be high with values in
the upper 60s to low 70s. If this trend continues to hold, heat
indices would exceed triple digits in lower elevations. After many
cool and wet days, the pendulum will finally swing the other way
soon after the summer solstice.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

Showers and thunderstorms have developed across the area. Storms
are expected to be relegated to mostly the Finger Lakes region
to the Mohawk valley, with rain showers over NEPA and areas
along and east of I-81 in NY. MVFR restrictions will be possible
if precipitation moves over a terminal. Confidence in IFR
conditions is not high enough to include in the TAFs, but it
could be possible if the core of a stronger storm moves right
over the airfield. Showers will end this evening, with some
patchy fog possible tonight. Anywhere that gets a good shot of
rain this afternoon will have enhanced chances for fog tonight.
Was not able to include the mention of fog in these TAFs as
guidance could not give any enhanced confidence in where it
would form. Will have to evaluate on the next set of TAFs.

Thursday will see another round of showers and storms, but
timing and location are still uncertain. Winds are expected to
pick up in the morning, with 10-15kts gusting up to 25kts out of
the SW possible.

Outlook...

Thursday afternoon...Coverage of showers and thunderstorms
increase, especially in the afternoon. Occasional restrictions
likely.

Thursday night through Sunday...Mainly VFR, but isolated to
scattered afternoon showers and possibly a thunderstorm may
result in brief restrictions; chances somewhat better for NY
terminals versus KAVP which may stay dry.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BTL
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...JTC
Hazardous weather outlook, Jun 18, 3:36 AM EST, 10 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
436 AM EDT Wed Jun 18 2025

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-190845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
436 AM EDT Wed Jun 18 2025

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will push through the area Thursday, with
isolated to scattered severe thunderstorms possible. Localized flash
flooding could also occur. The best chance for severe storms will be
along and east of I-81.

There is increasing confidence for oppressive heat and humidity
starting Sunday through at least Tuesday. Heat index values in the
mid to upper 90s are forecast with little relief at night due to
elevated humidity. Monitor the forecast for details in coming days
on this potential for a significant heat wave.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

The radar

The Buffalo radar (KBUF), 106 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Steuben

When
June 18, 2:05 PM EST to 4:15 PM EST
Where
Steuben County, 0.5 mi SW of Arkport to 0.41 mi SW of Arkport
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.394, -77.686

Water and debris were flooding Addison Street.

Flash Flood, Steuben

When
June 18, 2:19 PM EST to 4:15 PM EST
Where
Steuben County, 0.69 mi S of Arkport to 0.76 mi S of Arkport
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.390, -77.680

Flooding was reported on Avenue of Oaks blocking intersection with Sharps Hill Road.

Flash Flood, Schuyler

When
June 18, 4:45 PM EST to 7:45 PM EST
Where
Schuyler County, 1.11 mi SE of Reading Center to 0.86 mi E of Reading Center
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.420, -76.912

Water was flowing over Route 14A in Reading Center.

Flash Flood, Tompkins

When
June 18, 5:20 PM EST to 7:45 PM EST
Where
Tompkins County, 1.02 mi E of East Ithaca to 0.52 mi ENE of East Ithaca
Cause
Heavy Rain
Property damage
$2,000
Reported by
State Official
Coordinates
42.450, -76.450

Water was reported over Forest Home Drive near Dryden Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2025Every state in 2025This day in weather historyWarnings in New York, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276203, 1276205, 1276209, 1276211.